Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 30, 2020, 2:16 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2020, 2:16 PM EDT (18:16 UTC)
- Expired
- Jun 30, 2020, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:19 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 30, 1:19 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 119 PM EDT Tue Jun 30 2020 .SYNOPSIS... A weak front remains over the area through Thursday before dissipating. This weather pattern will keep a daily chance of showers and thunderstorms in the region through Thursday. High pressure building over the area at the end of the week will result in the weather trending drier over the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 110 PM EDT Tuesday... Update again to increase pops in the mountains of southern WV into the NC mountains/foothills as convection unzipping along an axis of theta-e/better instability. Limited to no coverage in the east, but models favor isolated development out that way after 1-2pm. Will have to watch for localized flash flooding as rainfall rates of 3-4 inches an hour are being observed in the heavier storms along the I-77 and west corridor. Still given localization will not issue any flood related watches. Previous morning discussion... Updated forecast through the day to lower pops especially this morning, given lack of activity on radar. HRRR from 12z seemed to be handling things better with the vort tracking across east KY. Just a few showers/storms across SE WV/SW VA/NC late this morning, then typical summer shotgun pattern this afternoon, though models are showing better coverage across the mountains of southern WV to NC. Previous discussion from early this morning... A few line segments with showers and thunderstorms still in the area early this morning. HRRR and HREF picking up the current radar trends reasonably. Since there is no organized forcing today and tonight, the weak surface front, convective vort maxes and outflow boundaries will be the lifting mechanisms this afternoon and evening. Given enough heating, there will plenty of instability to support isolated to scattered thunderstorms. Overall probability of precipitation will still be oriented from a lower percentage to the northeast to the higher probabilities in the southwest. Similar to the past few days, the best chance of thunderstorms will be in the afternoon and evening, then drops with the loss of heating. Will maintain a low probability of showers and thunderstorms overnight. Persistence and NBM guidance used for temperatures today and tonight. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 245 AM EDT Tuesday... Our challenge during this portion of the forecast continues to be where a weak frontal boundary will be situated, and act as the focus for additional rounds of showers and storms. The general trend in the models is for this feature to sink farther south of the region each day as drier surface high pressure builds into the area from the north, and an upper level ridge inches towards the area from the west. This would place the greatest probability of precipitation during these days on Wednesday, with the least on Friday. With the slowly building upper ridge, and potentially less cloud cover each day, temperatures during this portion of the forecast should inch higher, and average three to five degrees milder than normal for this time of year. Confidence in this portion of the forecast is moderate. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 130 PM EDT Monday... The upper trough axis will slide east into the Atlantic ocean Friday. This will allow the central upper ridge will build into our region. While some drier air enters the north, the combination of heating and instability will result in isolated to scattered showers and thunderstorms across the south. Diurnal convection will diminish Friday evening into Friday night. The upper trough pushes further out into the Atlantic ocean, as the upper ridge slides eastward. The Fourth of July will feature hot and humid weather with isolated to scattered diurnal showers and thunderstorms. The coverage of convection on the GFS is greater than the ECMWF. As the Northeast upper trough sharpens Sunday and Monday expect unsettled weather with scattered showers and thunderstorms especially across the higher terrain. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... As of 110 PM EDT Tuesday... Overall looking at VFR this afternoon into the evening. Exceptions will be along/west of a BKW-MWK line where line of convection exists. BLF will be impacted through about 19-20z, then high-res models are showing widely scattered coverage across the rest of the mountains in terms of LWB-BCB-ROA, with VCTS and at times SHRA/TSRA between 19-22z. Confidence highest at BCB based on HRRR and latest radar trends. So with storms expect IFR vsbys/cigs. Overall coverage diminishes this evening though will amend as needed if showers pose a threat for an airport. Overnight, fog appears possible given higher RH and where it rains, especially again at LWB/BLF and BCB. Expect IFR or lower with moderate confidence of this happening. Any fog/low clouds will give way to VFR after 13-14z Wednesday, with most storm chances not occurring until the afternoon, so for now kept it out of the tafs through 18z Wed, though BLF/BCB could see something around 17-18z. Extended Aviation Discussion... Ill-defined surface boundary will linger around into Thursday. Showers/storms mainly in the afternoon/evenings, so expect periods of sub- VFR conditions, with low cigs at night likely as well. Should see a less threat of storms Friday-Saturday as upper ridge builds from the west, so overall mainly VFR expected, outside any early morning fog in the typical locations like KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...KK AVIATION...AMS/PM/WP
Hazardous weather outlook, Jun 30, 12:43 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1243 PM EDT Tue Jun 30 2020 NCZ004>006-020-VAZ011-014-017>020-022>024-032>035-043>047-058-059- WVZ043-044-507-508-011645- Stokes-Rockingham-Caswell-Yadkin-Giles-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1243 PM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ007-009-010-012-013-015-016-WVZ042-011645- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe- Pulaski-Grayson-Carroll-Mercer- 1243 PM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms this afternoon will produce locally heavy rainfall. This could result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 12:21 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020
VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...
At 1220 PM EDT, radar indicated strong thunderstorms along a line
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
3742 8130 3741 8129 3742 8128 3746 8131
3748 8127 3737 8117 3696 8092 3674 8086
3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095
WPSpecial weather statement, Jun 30, 12:42 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Tue Jun 30 2020
VAZ010-011-WVZ042-301715-
Giles-Bland-Mercer-
1242 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GILES...BLAND AND
SOUTHWESTERN MERCER COUNTIES...
At 1241 PM EDT, a strong thunderstorm was located over Bluefield,
moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Bland...
Bastian...
Rocky Gap...
Ceres...
Mechanicsburg...
and Clear Fork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3722 8125 3723 8123 3727 8127 3736 8123
3728 8085 3705 8102 3705 8103 3704 8108
3703 8110 3717 8127 3718 8126 3722 8128
TIME...MOT...LOC 1641Z 295DEG 13KT 3725 8119
BMGSpecial weather statement, Jun 30, 1:02 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Tue Jun 30 2020
VAZ015-016-301730-
Grayson-Carroll-
102 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX...
At 102 PM EDT, a strong thunderstorm was located over Galax, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Fries...
Fancy Gap...
Byllesby...
Baywood...
Lambsburg...
and Woodlawn.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3656 8095 3664 8106 3679 8095 3669 8064
3656 8074
TIME...MOT...LOC 1702Z 301DEG 12KT 3668 8094
BMGSpecial weather statement, Jun 30, 1:10 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT Tue Jun 30 2020
VAZ010-012-013-301745-
Pulaski-Bland-Wythe-
110 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PULASKI...EAST CENTRAL
BLAND AND NORTHEASTERN WYTHE COUNTIES...
At 109 PM EDT, a strong thunderstorm was located over Long Spur, or
near Bland, moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pulaski...
Max Meadows...
Long Spur...
Mechanicsburg...
Grahams Forge...
Gunton Park...
and Kimberling.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3718 8102 3717 8088 3715 8085 3717 8081
3716 8067 3690 8084 3705 8110
TIME...MOT...LOC 1709Z 301DEG 12KT 3710 8099
BMGSpecial weather statement, Jun 30, 1:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
147 PM EDT Tue Jun 30 2020
NCZ004-VAZ032-301815-
Stokes-Patrick-
147 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES...
At 146 PM EDT, a strong thunderstorm was located over Collinstown, or
near Francisco, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Francisco...
and Collinstown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3652 8044 3655 8044 3655 8048 3661 8043
3652 8013 3642 8026
TIME...MOT...LOC 1746Z 316DEG 7KT 3654 8039
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:21 PM EDT | Special Weather Statement | RNK | Bland, Wythe | 24 min |
| Jun 30, 12:32 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jun 30, 12:42 PM EDT | Special Weather Statement | RNK | Bland | 33 min |
| Jun 30, 1:02 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Jun 30, 1:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jun 30, 1:21 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 114 min |
| Jun 30, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 63 min |
| Jun 30, 2:43 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Jun 30, 2:56 PM EDT | Areal Flood Advisory | RNK | Grayson | 4 hr |
| Jun 30, 3:33 PM EDT | Areal Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Jun 30, 4:26 PM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Jun 30, 4:52 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| Jun 30, 6:35 PM EDT | Areal Flood Warning | RNK | Grayson, Smyth, Tazewell | 3 hr |
| Jun 30, 1:47 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| Jun 30, 2:58 PM EDT | Special Weather Statement | RNK | Alleghany, Wilkes, Yadkin | 62 min |
| Jun 30, 3:56 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jun 30, 4:12 PM EDT | Areal Flood Advisory | RNK | Wilkes | 2 hr |
| Jun 30, 2:31 PM EDT | Special Weather Statement | RNK | Greenbrier | 29 min |
| Jun 30, 3:03 PM EDT | Special Weather Statement | RNK | Monroe | 27 min |
| Jun 30, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.